Wisconsin, 2011

Excessive Heat in Wisconsin, July 18 to 20, 2011

July 18 to 20, 2011 · NWS MPX · 9 events in 9 counties and zones

A large ridge of high pressure expanded across the Upper Midwest and allowed for a stagnant pattern, and eventually oppressive heat and humidity to develop. Maximum heat index values varied from 108 to 116.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A large ridge of high pressure expanded across the Upper Midwest and allowed for a stagnant pattern, and eventually oppressive heat and humidity to develop. Maximum heat index values varied from 108 to 116.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 18, 11:45 AM CST, 15 minutes earlier.

Area forecast discussion, Jul 18, 11:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1245 PM CDT MON JUL 18 2011

.AVIATION... /18Z TAF ISSUANCE/

OVERALL CONVECTIVE POTENTIAL FAIRLY LOW CONFIDENCE THIS FORECAST.
THERE IS POTENTIAL ALONG WEAK INFLUX OF MOISTURE AND LAKE BREEZE
INTERACTION OVER NORTHWEST WIS AND ACROSS FAR SOUTHERN MN VCNTY OF
LEFTOVER SURFACE BOUNDARY THAT SAGGED SOUTH OVERNIGHT. WILL MENTION
VCSH/CB OVER MOST AREAS UNTIL AFTER 20Z AND AT KRWF AFTER 00Z/TUE.
SHOULD SEE WHATEVER DEVELOPS OVER THE DAKOTAS TO MOVE INTO WESTERN
MN OVERNIGHT...POSSIBLY AFFECTING EASTERN MN AFTER 08Z.  DUE TO
UNCERTAINTY...HAVE OPTED TO KEEP WI DRY OVERNIGHT.  THIS MAY LEAD
TO FOG THERE...AND CONTINUED THE PREVIOUS TREND OF LIFR FOG
DEVELOPING AFTER 06Z TUE. STILL LOOKS LIKE ACTIVITY WILL BE AROUND
AREA INTO TUESDAY MORNING...BUT TRYING TO PINPOINT LOCATION VERY
DIFFICULT AT THE MOMENT.  WILL GIVE SOME TREND IN CLOUDS AND TURN
WINDS MORE SOUTHEAST WITH TIME FOR NOW.

KMSP...WEAK LAKE BREEZE INDUCED FRONT WITH MORE LOW LEVEL MOISTURE
DROPPING SOUTH INTO THE VCNTY AFTER 20Z.  MAY LEAD TO ISOLD/WIDELY
SCT SHRA/TSRA IN THE AREA. THIS SHOULD WANE THROUGH 00Z OR SO AND
THEN POSSIBLE SCATTERED CONVECTION MOVING BACK INTO THE REGION LATER
TONIGHT WITH ANY ACTIVITY THAT DEVELOPS OVER THE DAKOTAS AND MOVES
EAST. WINDS ARE LIGHT AND THE DIRECTION IS VRBL WITH WEAK BOUNDARY
IN VCNTY. FOG MAY BE AN ISSUE LATER TONIGHT WITH HIGH HUMIDITY AND
LIGHT WINDS.  DEPENDS ON CONVECTIVE POTENTIAL AND FAIRLY LOW
CONFIDENCE ON THAT AT THE MOMENT.  EXPECT SURFACE WINDS TO BECOME
MORE EAST/SOUTHEAST WITH TIME ON THE BACKSIDE OF SURFACE RIDGE
MOVING ACROSS AREA.

&&

.DISCUSSION... /ISSUED 418 AM CDT MON JUL 18 2011/

TWO MAIN CONCERNS THIS FORECAST PERIOD ARE THE EXCESSIVE HEAT
THROUGH WEDNESDAY AND PLACEMENT OF POPS AND TRYING TO HIGHLIGHT
TIMES/AREAS WHERE THUNDER CHANCES ARE MORE OR LESS FAVORED.

SURFACE ANALYSIS THIS MORNING SHOWS FRONTAL BOUNDARY AS DRIFTED
NORTH OVER THE PAST 24 HOURS...WITH IT NOW LAYING ESSENTIALLY
RIGHT ALONG THE NRN MPX CWA BOUNDARY. ON WATER VAPOR...MOIST PLUME
CONTINUES TO RUN AROUND THE SUB-TROPICAL RIDGE FROM THE
ROCKIES...ACROSS THE DAKOTAS AND INTO MN/WI. ABOUT THE ONLY
NOTICEABLE CHANGE TO THE MOISTURE PLUME THIS EVENING IS THAT IT HAS
DRIFTED EVER SO SLIGHTLY NORTH ACROSS THE DAKOTAS AND IS NOW OUT
OF NEB.

FOR THE HEAT...PLUME OF VERY WARM AIR REMAINS OVER THE AREA. H85
TEMP STANDARD DEVIATIONS OF BETWEEN +2C AND +3C IN PLACE THIS
MORNING...AND THE GEFS KEEPS THEM IN THIS RANGE THROUGH
WEDNESDAY...BEFORE COOLER AIR AT H85 BEGINS MAKING INROADS.
BIGGEST QUESTION MARK THROUGH THIS PERIOD WILL BE AMOUNT OF CLOUD
COVER DURING THE DAYS. IF WE GET SHOWERS/CLOUDS AS WE DID ON
SUNDAY...THEN HIGHS WILL STAY IN THE LOW 90S...BUT ANY ONE OF THE
NEXT THREE DAYS THAT DOES NOT SEE CLOUD COVER DURING THE
AFTERNOON...THEN MID/UPPER 90S WILL BE COMMON. THROW IN WITH THAT
DEWPS CONTINUING IN THE UPPER 70S TO NEAR 80 AND WE WILL CONTINUE
TO SEE HEAT INDEX VALUES SWELL UP TOWARD 115. THE DAY WITH THE
POTENTIAL TO BE THE WARMEST IS BY FAR WEDNESDAY. HERE...A MORE
SOUTHWESTERLY FLOW WILL OVERSPREAD THE AREA AS A COLD FRONT MOVES
EAST ACROSS THE DAKOTAS/NW MN. AS THIS HAPPENS H85 TO H7 TEMPS ARE
FORECAST TO SWELL A FEW DEGREES MORE WEDNESDAY. MAY SEE SOME
TRIPLE DIGIT HIGHS WEDNESDAY IF THE SW FLOW CAN ALSO BRING WITH IT
SOME DRIER AIR /DEWPS LESS THAN 70/. STILL LOOKS GOOD TO END THE
HEAT WARNING WEDNESDAY...BUT WE MAY NEED TO EXTEND THE ADVISORY
THROUGH THURSDAY MORNING IF OVERNIGHT MINS CAN NOT GET BELOW THE
UPPER 70S AGAIN. ON WEDNESDAY NIGHT...A SFC BOUNDARY IS PEGGED TO
SLIP INTO THE MPX CWA...BEFORE WASHING OUT THURSDAY. THOUGH THE
FRONT IS FORECAST TO WASH OUT...ECWMF/GFS SIMILAR WITH KNOCKING
H85 TEMPS BACK DOWN TO AROUND +20C...WHICH WILL HELP HOLD HIGHS
DOWN IN THE UPPER 80S/LOWER 90S THU/FRI. AS FOR WHEN MORE
PRONOUNCED RELIEF FROM THE HEAT IS COMING...THE GFS/ECWMF CONTINUE
TO PUSH A COLD FRONT ACROSS THE AREA OVER THE WEEKEND AS THE SUB-
TROPICAL RIDGE SHARPENS OVER THE ROCKIES. THIS WOULD PUT THE UPPER
MS VALLEY IN NW FLOW ALOFT AND HOPEFULLY COOL THE AREA BACK DOWN
CLOSER TO NORMAL TO START NEXT WEEK.

FOR PRECIP CHANCES...THE ONE THING THAT HAS BEEN LEARNED THE PAST
COUPLE OF DAYS IS THAT THE ATMO HAS NOT CARED MUCH ABOUT H7 TEMPS
FOR GENERATING THUNDER...WITH STORMS HAVING NO PROBLEM FIRING UP
WITH H7 TEMPS BETWEEN +12C AND +15C. BASICALLY...SO LONG AS WE
HAVE BEEN WITHIN THE TROPICAL MOISTURE PLUME...STORMS HAVE
OCCURRED. TODAY AND TUESDAY...H7 TEMPS WILL REMAIN BETWEEN +12C AND
+15C...ALONG WITH THE MOIST PLUME REAMING OVHD. AS A RESULT...BOTH
DAYS SHOULD PROVIDE OPPORTUNITIES FOR AFTERNOON AND NIGHT TIME
STORMS. WHAT IS LOOKING DRIER IS WEDNESDAY...AS MORE SWRLY FLOW
PUMPS H7 TEMPS UP TO +16C AND HIGHER AND WATER VAPOR SIMULATIONS
FROM THE ECMWF/GFS SHOW THE MOISTURE PLUME HEADING NORTH OF THE
MPX CWA. FOR MONDAY AND TUESDAY...FAVORED POPS TO WHERE THE SREF
HAS ITS SFC BOUNDARY. TODAY THE BOUNDARY WILL WANDER BACK DOWN
TOWARD THE MN RIVER...BEFORE SLOWLY LIFTING BACK NORTH THROUGH
TUESDAY NIGHT. WITH THE DEGREE OF INSTABILITY IN PLACE ALONG THE
BOUNDARY /MUCAPES GREATER THAN 6000 J/KG/...CAN NOT RULE OUT AT
LEAST SCATTERED CONVECTION ALONG THE BOUNDARY. WITH PWATS
REMAINING ABOVE 2 INCHES...BIGGEST THREATS WILL CONTINUE TO COME
FROM HEAVY DOWNPOURS AND WET MICROBURSTS.

FOR POPS THURSDAY INTO THE WEEKEND...FOLLOWED A BLEND OF THE
GEM/ECMWF...AS THEY ARE SIMILAR IN PLACEMENT OF LARGE SCALE SFC
TROUGHS/FRONTS. THERE WILL BE SMALL CHANCES FOR CONVECTION
THURSDAY AND FRIDAY...BUT BOTH BRING A MORE DEFINED FRONT THROUGH
FRIDAY NIGHT INTO SATURDAY...WHEN HIGHEST POPS WERE FAVORED. OF
COURSE BIG QUESTION WILL BE HOW STRONG THE CAPPING INVERSION
IS...BUT AS HAS BEEN SEEN THE LAST COUPLE OF DAYS...WITH PWATS
OVER 2 INCHES AND MUCAPES OVER 6000 J/KG...THE CAP CAN USUALLY BE
BROKEN IN AT LEAST A SCATTERED NATURE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT WEDNESDAY FOR ANOKA-BENTON-
     BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-
     FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-
     KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE
     LACS-MORRISON-NICOLLET-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-
     SCOTT-SHERBURNE-SIBLEY-STEARNS-STEELE-STEVENS-SWIFT-TODD-
     WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE.

WI...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT WEDNESDAY FOR BARRON-
     CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX.

&&

RAH/MPG/DWE
Hazardous weather outlook, Jul 18, 10:20 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1120 AM CDT MON JUL 18 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1120 AM CDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE HEAT WILL CONTINUE ACROSS THE OUTLOOK AREA TODAY AND
TONIGHT. ONCE AGAIN...AFTERNOON HEAT INDICES WILL GET INTO THE
105 TO 115 RANGE...WITH LOWS OVERNIGHT ONLY FALLING INTO THE MID
70S TO LOWER 80S. SEE THE LATEST EXCESSIVE HEAT WARNING STATEMENT
FOR MORE INFORMATION.

THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA TODAY
AND TONIGHT...AS A WEAK SURFACE BOUNDARY GETS HUNG UP ACROSS THE
AREA. THE PRIMARY THREAT FROM ANY THUNDERSTORMS THAT DO OCCUR WILL
BE HEAVY DOWNPOURS WITH THE POSSIBILITY OF LOCALIZED FLOODING. A
FEW OF THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING BRIEF
STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY...MAINLY NORTH
OF INTERSTATE 94. LOCALLY HEAVY RAINFALL WOULD BE THE PRIMARY
CONCERN WITH ANY STORMS WHICH DEVELOP. CHANCES INCREASE AGAIN FOR
THUNDERSTORMS ACROSS THE ENTIRE AREA THURSDAY SATURDAY FRIDAY AS
ANOTHER SURFACE BOUNDARY SLOWLY MOVES THROUGH.

HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE OUTLOOK AREA
THROUGH WEDNESDAY...WITH HIGH TEMPERATURES MAINLY IN THE 90S...
AND HEAT INDEX VALUES ABOVE 100 DEGREES.

SEE THE LATEST EXCESSIVE HEAT WARNING STATEMENT FOR MORE
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 excessive heat. Local standard time, as filed.

Excessive Heat, Barron

When
July 18, 12:00 PM CST to July 20, 8:00 PM CST
Where
Barron forecast zone
Reported by
County Official
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

Several sources from surface observations, to local officials, media and health organizations indicated that the combination of heat and humidity, from a large dome of high pressure, allowed for excessive heat to cause significant problems for several days. The highest heat index occurred Tuesday, July 19th with a reading of 108 degrees.

Excessive Heat, Chippewa

When
July 18, 12:00 PM CST to July 20, 8:00 PM CST
Where
Chippewa forecast zone
Reported by
County Official
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Several sources from surface observations, to local officials, media and health organizations indicated that the combination of heat and humidity, from a large dome of high pressure, allowed for excessive heat to cause significant problems for several days. The highest heat index occurred Monday, July 18th with a reading of 113 degrees.

Excessive Heat, Dunn

When
July 18, 12:00 PM CST to July 20, 8:00 PM CST
Where
Dunn forecast zone
Reported by
County Official
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Several sources from surface observations, to local officials, media and health organizations indicated that the combination of heat and humidity, from a large dome of high pressure, allowed for excessive heat to cause significant problems for several days. The highest heat index occurred Monday, July 18th with a reading of 109 degrees.

Excessive Heat, Eau Claire

When
July 18, 12:00 PM CST to July 20, 8:00 PM CST
Where
Eau Claire forecast zone
Reported by
County Official
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

Several sources from surface observations, to local officials, media and health organizations indicated that the combination of heat and humidity, from a large dome of high pressure, allowed for excessive heat to cause significant problems for several days. The highest heat index occurred Monday, July 18th with a reading of 114 degrees.

Excessive Heat, Pepin

When
July 18, 12:00 PM CST to July 20, 8:00 PM CST
Where
Pepin forecast zone
Reported by
County Official
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

Several sources from surface observations, to local officials, media and health organizations indicated that the combination of heat and humidity, from a large dome of high pressure, allowed for excessive heat to cause significant problems for several days. The highest heat index occurred Monday, July 18th with a reading of 116 degrees.

Excessive Heat, Pierce

When
July 18, 12:00 PM CST to July 20, 8:00 PM CST
Where
Pierce forecast zone
Reported by
County Official
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Several sources from surface observations, to local officials, media and health organizations indicated that the combination of heat and humidity, from a large dome of high pressure, allowed for excessive heat to cause significant problems for several days. The highest heat index occurred Monday, July 18th with a reading of 116 degrees.

Excessive Heat, Polk

When
July 18, 12:00 PM CST to July 20, 8:00 PM CST
Where
Polk forecast zone
Reported by
County Official
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

Several sources from surface observations, to local officials, media and health organizations indicated that the combination of heat and humidity, from a large dome of high pressure, allowed for excessive heat to cause significant problems for several days. The highest heat index occurred Tuesday, July 19th with a reading of 113 degrees.

Excessive Heat, Rusk

When
July 18, 12:00 PM CST to July 20, 8:00 PM CST
Where
Rusk forecast zone
Reported by
County Official
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

Several sources from surface observations, to local officials, media and health organizations indicated that the combination of heat and humidity, from a large dome of high pressure, allowed for excessive heat to cause significant problems for several days. The highest heat index occurred Tuesday, July 18th with a reading of 116 degrees.

Excessive Heat, St. Croix

When
July 18, 12:00 PM CST to July 20, 8:00 PM CST
Where
St. Croix forecast zone
Reported by
County Official
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

Several sources from surface observations, to local officials, media and health organizations indicated that the combination of heat and humidity, from a large dome of high pressure, allowed for excessive heat to cause significant problems for several days. The highest heat index occurred Tuesday, July 19th with a reading of 109 degrees.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336015, 336016, 336017, 336018, 336019, 336020, 336021, 336022, 336023.